Montana, 2011Flooding in Montana, April 13 to 20, 2011
April 13 to 20, 2011 · NWS GGW · 2 events in 2 counties and zones
The Beaver, Frenchmen and other creeks flooded across Phillips and Valley counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Beaver, Frenchmen and other creeks flooded across Phillips and Valley counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 13, 8:04 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 13, 8:04 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
904 PM MDT WED APR 13 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
...UNSETTLED CONDITIONS TO RETURN TO NORTHEAST MONTANA TOMORROW...
UPPER TROUGH APPROACHING FROM THE SW TENDING TO LOOK MORE
ORGANIZED...WITH EXPANDING MOISTURE AND COLDER TOPPED CLOUDS. ONGOING
FORECAST HAS THIS WELL COVERED WITH INCREASING POPS IN OUR WEST
AFTER MIDNIGHT.
THE AIRMASS IS TOO WARM FOR SNOW UNTIL VERY LATE TONIGHT AS SHOWN
BY 00Z KGGW SOUNDING...BUT ALSO SHOWING THE DRY LOW LEVELS FOR
EVAPORATIVE COOLING POTENTIAL. MODELS ALSO INDICATE SOME
ADDITIONAL COOL ADVECTION FROM THE NORTH...AND EXPECT THAT THERE
WILL BE SIGNIFICANT EVAPORATIVE AND DYNAMIC COOLING TOO WITH THE
PRECIP THAT DOES ARRIVE...SO BOTH RAIN AND SNOW POSSIBLE BEFORE
MORNING...AS MODELS SHOW 850 TEMPS FALL TO AROUND -2C BY 12Z.
TIGHTEST SURFACE PRESSURE GRADIENTS OCCURRING TONIGHT WITH HIGH
CENTER AT ITS' CLOSEST OVER S MB AND LOW CENTER AROUND LVM. NO UPDATE.
PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH
FRIDAY...
A MOIST PACIFIC TROUGH CONTINUES TO PUSH INTO THE INTERMOUNTAIN
WEST. OVERNIGHT TONIGHT THE SOUTHERN HALF WILL SPIN UP A STRONG
CYCLONE OVER THE FOUR CORNERS REGION THAT WILL GO ON TO BRING
SEVERE WEATHER TO THE CENTRAL PLAINS TOMORROW. THE NORTHERN HALF WILL
GO ON TO SPIN UP A CYCLONE OVER ALBERTA THAT WILL BRING
WIDESPREAD RAIN AND SNOW TO NORTHEAST MONTANA AS ITS DEVELOPING
WARM FRONT PUSHES THROUGH. GUSTY EASTERLY WINDS WILL ALSO CONTINUE
THROUGH THURSDAY THANKS TO THE DEVELOPING LOW. AGAIN TEMPERATURES
WILL BE CRITICAL FOR PRECIP TYPE. AGREE WITH THE PREVIOUS
FORECASTERS LOGIC IN THINKING THAT SURFACE TEMPS WILL BE TOO WARM
DURING THE DAY ON THURSDAY FOR REAL ACCUMULATIONS TO TAKE PLACE.
INSTEAD EXPECT HEAVY WET MELTING SNOW FOR THE MOST PART...ALONG
WITH SOME RAIN MIXED IN. WILL HAVE KEEP A CLOSE MONITOR ON THIS
EVENT AS IT PLAYS OUT FOR THE REGION. STILL RANCHERS SHOULD TAKE
THE PRECAUTIONS OF YOUNG LIVESTOCK WITH THIS SPRING STORM.
THURSDAY NIGHT THE BEST PRECIPITATION POTENTIAL WILL BE ACROSS THE
EAST AS THE UPGLIDE REGION PROGRESSES AS THE CYCLONE SPINS UP.
BEHIND THE UPGLIDE REGION A WIND SHIFT WILL START TO OCCUR...WITH
MORE WESTERLY WINDS BEHIND THE FRONT.
FRIDAY WILL BE UNSETTLED WITH THE STACKED LOW TO THE NORTH OVER
SOUTHERN SASKATCHEWAN/ALBERTA. AN ISOLATED THUNDERSTORM IS NOT OUT
OF THE QUESTION WITH THE BETTER HEATING OF THE AFTERNOON.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODELS CONTINUE TO KEEP MONTANA IN AN UNSETTLED PATTERN THROUGH
THE ENTIRE EXTENDED FORECAST. A SERIES OF SHORTWAVES EJECTED FROM
AN UPPER LOW OVER THE GULF OF ALASKA WILL MAKE THEIR WAY ACROSS
THE PACIFIC NORTHWEST AND THE INTER-MOUNTAIN WEST. EACH DISTURBANCE
WILL BRING AN INFLUX OF MOISTURE ALOFT KEEPING CLOUD COVER OVER
MUCH OF EASTERN MONTANA. THE DEVELOPMENT OF RAIN OR RAIN/SNOW SHOWERS
ARE POSSIBLE IN NEARLY EVERY TIME PERIOD THROUGH WEDNESDAY NIGHT
IN THIS REGIME ALTHOUGH VERY LITTLE ACCUMULATIONS ARE EXPECTED.
THIS UNSETTLED PATTERN WILL KEEP TEMPERATURES IN THE 40S AND 50S
WHICH IS BELOW SEASONAL NORMAL. WITH COOLER TEMPERATURES ACROSS
THE NORTHERN ZONES...ESPECIALLY THE NORTHWEST... MELTING OF THE
EXTENSIVE SNOWPACK WILL BE SLOW. THIS IN TURN WILL REINFORCE
COOLER TEMPERATURES FOR THESE AREAS DURING THE EXTENDED FORECAST.
PREVIOUS DISCUSSION...
SLIGHTLY COOL AND UNSETTLED IN THE LONG TERM. NO SIGNIFICANT
RIDGING...BUT NO STRONG WEATHER SYSTEMS EITHER. THICKNESSES
MOSTLY IN THE 520S OR 530S THRU THE PERIOD WILL MEAN BELOW NORMAL
TEMPS...HOWEVER THERE WILL BE A MODEST AMOUNT OF SUNSHINE
TOO...AND WINDS WILL BE ON THE LIGHT SIDE.
POOR MODEL AGREEMENT WITH A FEW RATHER WEAK SHORTWAVES MOVING
THRU THE AREA FROM THE WEST. THIS IS MAINLY IN THE FIRST HALF OF
THE PERIOD FRI NIGHT THRU MON. GFS HAS BEEN STRONGER THAN OTHER
MODELS WITH THE SUN NIGHT SYSTEM...BUT MOST ENSEMBLES ARE WEAKER...MORE
LIKE THE CMC GEM OR ECMWF. THEREFORE WILL GO CONSERVATIVE AND
BROAD BRUSHED WITH SLIGHT CHANCE POPS FOR SEVERAL PERIODS. MODELS
INDICATE A BREAK ABOUT MON NIGHT AND TUE...THEN POSSIBLY ANOTHER
SHORTWAVE LATE TUE NIGHT/WED...BUT LOTS OF DISAGREEMENT WITH THIS
TOO.
PRECIP CHARACTER WILL BE SHOWERY. PRECIP TYPE QUESTIONABLE...THERE
WILL BE BOTH RAIN AND SNOW SHOWERS. OVERNIGHT LOWS TO BE BELOW
FREEZING...BUT HIGHS WELL ABOVE FREEZING...SO ACCUMS IF ANY LOOK
TO BE LIGHT AND SHORT LIVED. TIME OF DAY AND ELEVATION INFLUENCE
WILL BE SIGNIFICANT REGARDING ANY POTENTIAL SNOW ACCUMS. SIMONSEN
&&
.AVIATION...
VFR THROUGH EARLY THURSDAY MORNING. MID AND HIGH CLOUDS WILL BE ON
THE INCREASE OVERNIGHT. GUSTY EAST WINDS WILL ALSO CONTINUE AT
20-30KTS WITH STRONGER GUSTS.
EARLY THURSDAY MORNING PRECIPITATION IN THE FROM OF RAIN AND SNOW
WILL BUILD IN FROM THE SOUTHWEST. EXPECT MVFR CEILINGS AND
VISIBILITY...WITH PERIODS OF IFR AS THIS AREA OF PRECIP PUSHES
THROUGH THROUGH THURSDAY NIGHT. STRONG EAST WINDS WILL REMAIN.
GILCHRIST
&&
.HYDROLOGY...
THE SPRING THAWING AND RIVER RISES ARE EXPECTED TO CONTINUE AND
PROBABLY INCREASE OVER THE WEEK. IT WILL BE AT LEAST 2 WEEKS
BEFORE FLOOD ISSUES BEGIN TO SUBSIDE PERMANENTLY...THOUGH RIVER
LEVELS MAY FLUCTUATE SOME.
A FLOOD ADVISORY CONTINUES FOR SHERIDAN COUNTY AS BIG MUDDY CREEK
AND LAKE CREEK WERE RUNNING OUT OF THEIR BANKS CAUSING SOME NEARBY
ROADS TO BE INUNDATED. FLOODING IS MAINLY FROM RESERVE SOUTHWARD
TO THE MISSOURI RIVER.
THE AREAL FLOOD WARNING WILL CONTINUE FOR EASTERN PHILLIPS AND
MUCH OF VALLEY COUNTY THROUGH THE WEEKEND... FOR FLOODING ALONG
ANTELOPE CREEK...BRAZIL CREEK... BUFFALO CREEK... WILLOW CREEK...
BEAVER CREEK AND LARB CREEK... AS WELL AS ALONG THE MILK RIVER.
FLOODING IS ALSO BEGINNING TO OCCUR ON THE STREAMS FEEDING INTO
THE MILK RIVER FROM THE NORTH...INCLUDING ROCK...BEAR AND BUGGY
CREEKS. AREAS OF NORTHERN VALLEY AND PHILLIPS COUNTY STILL HAVE
SIGNIFICANT AMOUNTS OF SNOW COVER. SNOWMELT WILL LIKELY INCREASE
FLOODING CONCERNS FOR NEARBY CREEKS AND STREAMS.
A MAIN STEM FLOOD WARNING IS IN EFFECT FOR THE SACO...TAMPICO...
GLASGOW... AND NASHUA FORECAST POINTS ON THE MILK RIVER. SACO IS
EXPECTED TO REACH MODERATE FLOOD STAGE BY TONIGHT. TAMPICO HAS
REACHED MAJOR FLOOD STAGE THIS AFTERNOON. NEAR GLASGOW THE RIVER
HAS REACHED MODERATE FLOOD STAGE AND WILL REACH MODERATE FLOOD STAGE AT
NASHUA BY FRIDAY MORNING.
RISES WERE ALSO BEGINNING ON THE POPLAR RIVER AND A FLOOD ADVISORY
HAS BEEN ISSUED FOR THIS RIVER. LOW LAND FLOODING IS ALSO
OCCURRING ALONG THE MIDDLE FORK AND THERE IS STILL ICE ON THE WEST
FORK FOR POTENTIAL ICE JAM FLOODING.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 13, 1:52 PM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
252 PM MDT WED APR 13 2011
MTZ016>020-059-061-062-141200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
252 PM MDT WED APR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOOD WARNINGS REMAIN IN EFFECT FOR THE MILK RIVER IN VALLEY
COUNTY...AND FLOOD WARNINGS OR ADVISORIES REMAIN IN EFFECT FOR
NUMEROUS SMALL STREAMS IN VALLEY...PHILLIPS...SHERIDAN...DANIELS...AND
ROOSEVELT COUNTIES DUE TO CONTINUED SNOWMELT. WARM TEMPERATURES
MOST OF THIS WEEK WILL CONTINUE MELTING THE REMAINING SNOW PACK
AND SUPPORT CONTINUED FLOOD PROBLEMS.
TONIGHT INTO THURSDAY...RAIN MIXED WITH SNOW...BELOW NORMAL
TEMPERATURES AND A MODERATE EAST WIND WILL LEAD TO HAZARD WEATHER
CONDITIONS FOR YOUNG LIVESTOCK ACROSS THE REGION. SOME
ACCUMULATING HEAVY WET SNOW IS POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOWMELT RUN OFF WILL CONTINUE TO PRODUCE SMALL STREAM...CREEK
AND RIVER FLOODING THROUGH THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021>027-060-141200-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
252 PM MDT WED APR 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TONIGHT INTO THURSDAY RAIN MIXED WITH SNOW...BELOW NORMAL
TEMPERATURES AND A MODERATE EAST WIND WILL LEAD TO HAZARD WEATHER
CONDITIONS FOR YOUNG LIVESTOCK ACROSS THE REGION. SOME
ACCUMULATING HEAVY WET SNOW IS POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Phillips
- When
- April 13, 9:28 PM MST to April 20, 9:32 PM MST
- Where
- Phillips County, 5.99 mi WNW of Saco to 6.02 mi SE of Saco
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 48.506, -107.449
Many creeks, mainly the Beaver and the Frenchmen continue to flood. Saco Flats flooding continues to surround Saco with flood waters.
Flood, Valley
- When
- April 13, 9:28 PM MST to April 20, 9:32 PM MST
- Where
- Valley County, 17.17 mi N of Hinsdale to 4.42 mi ENE of King Coulee Raws
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 48.644, -107.150
The Milk River tributaries continued to flood. These tributaries included, but not limited to, Willow, Beaver, Brazil, Antelope and Rock Creeks. Many roads were flooded and closed including the North Tampico Road, 6th Avenue, Whately Road, Lenz Rd, Canal Rd and Rahlf Lane. After April 18th, the northern tributaries were especially flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, April 13, 20111 death · 1 event
- Flood in Iowa, April 13 to 22, 2011$250,000 · 1 event
- Flood in Illinois, April 13 to 22, 2011$250,000 · 1 event
- Wildfire in Texas, April 13, 2011$100,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, April 13, 2011$100,000 · 1 event
- Flooding in Kentucky, April 13 to 30, 2011$50,000 · 7 events
- Flood in Massachusetts, April 13, 2011$40,000 · 1 event
- Winter Weather in Colorado, April 13 to 15, 20116 events
- Lakeshore Flood in Vermont, April 13 to 30, 20115 events
- High Wind in Utah, April 13, 2011$2,000 · 62 kt wind · 5 events
- Waterspouts in Gulf of Mexico, April 13, 20114 events
- Winter Storm and Winter Weather in Colorado, April 13 to 14, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307777, 307778.